Winter Storm, Osage
- When
- February 2, 3:00 PM CST to February 4, 4:00 AM CST
- Where
- Osage forecast zone
- Reported by
- Official NWS Observations
Arctic air spread into the region during the evening of the 1st through the morning of the 2nd, as a strong upper level disturbance translated from the Pacific Northwest into the Southern Rockies. Light wintry precipitation developed across northeastern Oklahoma during the early morning hours of the 2nd, as this system approached, with light freezing rain and light sleet.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Arctic air spread into the region during the evening of the 1st through the morning of the 2nd, as a strong upper level disturbance translated from the Pacific Northwest into the Southern Rockies. Light wintry precipitation developed across northeastern Oklahoma during the early morning hours of the 2nd, as this system approached, with light freezing rain and light sleet. Patchy freezing drizzle developed during the day of the 2nd, with more widespread precipitation developing across the area during the afternoon and evening. The precipitation continued through the morning of the 3rd. Heavy amounts of ice occurred across southeastern Oklahoma, where up to a half inch of glaze occurred, with heavy snow falling across much of northeastern Oklahoma where up to eight inches of snow fell. There was a swath between the heavy snow and heavy ice that received heavy amounts of sleet up to one and a half inches, with some ice and snow. A final round of snow developed into eastern Oklahoma during the evening of the 3rd, and that produced another one to three inches of snow through the early morning hours of the 4th. Storm total snowfall amounts were generally four to eight inches across much of northeastern and east-central Oklahoma, with locally up to ten inches reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 2, 2:36 PM CST, 24 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
236 PM CST Wed Feb 2 2022
...WINTER STORM IMPACTS WORSEN OVERNIGHT...
.SHORT TERM...
(Through tonight )
Issued at 214 PM CST Wed Feb 2 2022
Cold air continues to deepen across the forecast area with 1953z
ACARS sounding at KTUL sampling a very small warm nose area while
the 18z KOUN sounding sampled a persist but shallow warm layer
which has gradually eroded over the past 6hrs. This trend is
generally handled well within short term guidance, however any
small modeling errors within this warm layer complicates precip
type forecasts. The sfc freezing line currently extents from far
SE OK into west central AR and has slowed its southward progression
this afternoon. A more substantial push southward is expected
this evening and likely faster than short term guidance suggests
given observed trends earlier today. Precip continues to expand
across north TX with periodic lightning detected supportive of
modeled trends of a broad region of heavier precip rates. This
precip will expand north and eastward overnight interacting with
the aforementioned warm layer to produce the entire range of
winter precip types across the forecast area. A corridor of heavy
snow is likely across NE OK into far NW AR with gusty winds
combining to produce near blizzard conditions overnight. Further
south a transition to sleet and eventually freezing rain is
expected with significant and likely damaging ice accumulations
expected into portions of far southeast Oklahoma. The forecast ice
accumulations along with gusty winds will stress the local power
grid and power outages should be anticipated across southeast
Oklahoma. Precip will begin to taper off from west to east later
tonight but measurable amounts will linger into Thursday for many
locations.
&&
.LONG TERM...
(Tomorrow through Wednesday)
Issued at 214 PM CST Wed Feb 2 2022
A final transition to all snow will occur as precip ends from west
to east by early Thursday afternoon. A secondary area of light
snow will likely develop by mid to late afternoon and track across
the region before diminishing late Thursday night. Precip amounts
will be light however thermal profiles will be very cold and high
ratios will allow even light liquid amounts to yield an additional
one half to one inch of snow across portions of the area before
the snow diminishes. Very cold temperatures will continue and
forecast wind chills ranging from minus 5 degrees to 10 degrees
will be common by Friday morning.
The forecast remains dry from Friday into mid next week.
Temperatures will be largely influenced by the snow/sleet cover
and adjustments downward in temps were made, however the extent
and duration of this cooling influence will be revised in later
forecasts. Eventually a sustained warming trend is expected with
temps above normal by mid next week.
&&
.AVIATION...
(18Z TAFS)
Issued at 1107 AM CST Wed Feb 2 2022
Flying conditions will continue to worsen this afternoon
and are forecast to be reduced to IFR and even LIFR conditions
tonight into Thursday morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 14 22 11 29 / 100 60 30 0
FSM 20 24 18 34 / 100 80 20 0
MLC 16 22 15 31 / 100 70 30 0
BVO 11 20 5 30 / 100 50 30 0
FYV 13 21 11 30 / 100 80 30 0
BYV 13 21 10 31 / 100 80 30 0
MKO 15 22 13 29 / 100 70 30 0
MIO 12 22 7 28 / 100 70 30 0
F10 14 21 12 30 / 100 70 40 0
HHW 22 24 18 33 / 100 90 20 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Winter Storm Warning until midnight CST Thursday night for
OKZ049-053>076.
AR...Winter Storm Warning until midnight CST Thursday night for
ARZ001-002-010-011-019-020-029.
&&
SHORT TERM...07
LONG TERM....07
AVIATION...10Hazardous Weather Outlook National Weather Service Tulsa OK 1151 AM CST Wed Feb 2 2022 ARZ001-002-010-011-019-020-029-OKZ049-053>076-031130- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 1151 AM CST Wed Feb 2 2022 ...Significant Winter Weather Impacts Through Friday... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This afternoon and Tonight. WINTER WEATHER. SNOW ACCUMULATION. RISK...Elevated. AREA...Eastern Oklahoma and western Arkansas. ONSET...Late this afternoon. Additional Accumulations in Later Periods. ICE ACCUMULATION. RISK...Significant. AREA...Southeast Oklahoma into northwest Arkansas. ONSET...Late this afternoon. WIND CHILL. RISK...Elevated. AREA...Eastern Oklahoma and western Arkansas. ONSET...Tonight. SIGNIFICANT WINDS. RISK...Limited. AREA...Eastern Oklahoma and northwest Arkansas. ONSET...Ongoing. DISCUSSION... A significant winter storm is set to affect eastern Oklahoma and western Arkansas beginning later this afternoon and continuing into Friday morning. Freezing drizzle and drizzle will continue through the early afternoon hours across the area before a wave of wintry precipitation moves into the region late this afternoon and continues through the night. Significant accumulations of snow, sleet and ice are anticipated during this time. The transition line will be setup across southeast Oklahoma into northwestern Arkansas. Locations near this transition will see significant amounts of ice accumulation beginning late this afternoon and continuing into the overnight hours. Meanwhile, moderate to heavy snow will move into mainly northeast Oklahoma and northwestern Arkansas. Snowfall rates of 1 inch per hour will be common with rates briefly reaching 2 inches per hour at times. You can find information in regards to snow and ice totals on our webpage. Dangerous wind chills are also expected late tonight thanks to wind gusts of 20 to 30 miles per hour and temperatures dropping into the lower teens and single digits. Wind chills, as a result, are expected to be near 0 for most locations with locations along and northwest of interstate 44 dropping between 0 and 10 degrees below zero. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. THURSDAY...Winter Weather Potential... High Wind Potential...Dangerous Wind Chill Potential. FRIDAY AND SATURDAY...Dangerous Wind Chill Potential. SUNDAY THROUGH TUESDAY...No Hazards. EXTENDED DISCUSSION... Light snow will continue into Thursday morning with minor accumulations possible across the area. Another round of snow will be possible across portions of the area Thursday night into Friday morning. Dangerous wind chills will once again impact the area Friday morning with most locations across northeast Oklahoma and far northwest Arkansas dropping a little below 0. Saturday morning will be very cold with air temperatures dropping close to zero thanks to clearing skies and light winds. Wind chills may be as low as 3 below zero in spots. EMERGENCY MANAGEMENT PLANNING STATEMENT... Travel is expected to become hazardous tonight into Thursday. Power outages are possible, especially across southeast Oklahoma into northwest Arkansas where the heaviest ice accumulations are expected. weather.gov/tulsa contains additional information.
The national radar mosaic for the moment the first event began.
25 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, February 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006212, 1006218, 1006223, 1006226, 1006227, 1006213, 1006215, 1006219, 1006220, 1006228, 1006232, 1006234, 1006216, 1006217, 1006221, 1006229, 1006230, 1006231, 1006233, 1006235, 1006236, 1006237, 1006222, 1006224, 1006225.